Answer:

Even at moderate doses, magnesium from supplements can cause side effects such as stomach upset, nausea, vomiting and diarrhea. This does not happen with magnesium obtained naturally from foods. Although the daily requirement for magnesium from the total diet ranges from 310 mg to 400 mg (depending on age and gender), you should get no more than 350 mg from a supplement to avoid side effects.  

If you are not taking magnesium specifically for its laxative effect, there are forms which are less likely to cause diarrhea. Be aware that magnesium-containing supplements and laxatives can interact with certain medications.

Know that slightly high blood levels of magnesium have been associated with cardiovascular risks, and very high blood levels of magnesium, known as hypermagnesemia, can cause more serious symptoms such as low blood pressure and slowed breathing, and can be fatal. Although uncommon, hypermagnesemia can occur with excessive intake of magnesium-containing laxatives or supplements, and has also been reported in people ingesting or gargling with large quantities of Epsom salt (magnesium sulfate). Magnesium supplements can be dangerous in people with kidney disease and should only be used with physician supervision.
A healthy diet can provide the recommended daily intake of magnesium. But if you are not getting this amount from your diet, it may be beneficial to take a supplement that will provide, for example, 200 mg to safely get you to that level. See our Magnesium Supplements Review for more information about getting magnesium from foods and supplements, safety and side effects, and our Top Picks among products.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

Comments

Be the first to comment

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/